Article Text

PDF
CASE REPORT
Acute liver injury induced by red yeast rice supplement

Abstract

A 64-year-old woman previously taking no medications presented with acute hepatitis 6 weeks after starting a red yeast rice supplement to decrease her cholesterol. Red yeast rice is commonly used for hyperlipidaemia as an alternative to statins as it contains monacolin K, the same active chemical in lovastatin. Infectious, toxic and autoimmune causes for injury were ruled out, and liver biopsy was consistent with drug induced liver injury. Red yeast rice appeared to be the cause of her hepatotoxicity. After stopping the supplement and initiating treatment with intravenous methylprednisolone, liver enzymes decreased towards baseline.

  • hepatitis other
  • vitamins and supplements
  • unwanted effects/adverse reactions
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.